Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Norman, OK

June 12, 20054 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 12, 2005, 8:15 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 8:15 AM CDT (13:15 UTC)
Expired
Jun 12, 2005, 11:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 121316
FFWOUN
OKC045-059-151-153-121630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
815 AM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA
  HARPER COUNTY IN NORTHWEST OKLAHOMA
  WOODS COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1130 AM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM 
  8 MILES NORTH OF BUFFALO TO 4 MILES EAST OF CATESBY...MOVING EAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  ALVA...AVARD...BUFFALO...CAPRON...CATESBY...FORT SUPPLY...
  FREEDOM...LAVERNE...MAY...PLAINVIEW...ROSSTON...SELMAN AND WAYNOKA

HEAVY RAIN FROM THESE THUNDERSTORMS WILL AGGRAVATE THE FLOODING 
SITUATION IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE LAST 
FEW DAYS. WITH THE HEAVY RAIN THIS MORNING...FLOODING SITUATIONS CAN 
DEVELOP QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3698 10000 3635 10001 3662 9858 3700 9855

$$

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:00 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 4:00 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT SUN JUN 12 2005

.DISCUSSION...
RISK OF SEVERE WX AND FLOODING GET ALL THE ATTENTION THIS
MORNING. SYNOPTIC SETUP IS OMINOUS FOR THIS LATE IN SEASON AS NEG-
TILT TROF DRIVES E INTO PLAINS...BUT MESOSCALE FACTORS AND TIMING
ISSUES STILL LEAD TO A LOT OF UNCERTAINTY AS TO HOW THINGS WILL
UNFOLD. ONGOING CONVECTION ACROSS KS...NW OK...AND PANHANDLES HAS
NOT HAD MUCH SUCCESS IN MOVING OR DEVELOPING S OR SE SO FAR. IF
THIS TREND PERSISTS IT WILL BE A BAD SIGN FOR OK AND N TX. OUTFLOW
BOUNDARY CURRENTLY EXPECTED TO HANG UP NEAR OR NW OF THE I-44
CORRIDOR FROM CENTRAL OK SW INTO NW TX OR FAR SW OK BY
AFTERNOON...AND MAY LIFT BACK N ACROSS THE PANHANDLE IN WAKE OF
THE DYING MCS.

VIRTUALLY ALL OF THE MODELS ARE SUSPECTED OF HAVING A POOR
DEPICTION OF MESOSCALE FEATURES THAT WILL PLAY OUT LATER TODAY.
THESE INCLUDE SFC BOUNDARY LOCATIONS...MID/UPPER JET STRUCTURE...
LOW-LEVEL MOISTURE... AND THUS INSTABILITY. POCKET OF LOWER SFC
DEWPOINTS THAT SEVERAL MODELS PULL N ACROSS TX/OK IS HIGHLY
SUSPECT...THUS MODEL INSTABILITY MAY WELL BE UNDERFORECAST. COULD
EASILY SEE SBCAPES OF 4000 J/KG OR MORE BY LATE AFTERNOON. NOSE OF
STRONG W/NW UPPER JET IS LIKELY TO SWING AROUND BASE OF NEG-TILT
TROF AND PUNCH FARTHER E INTO TX OK BY THIS EVENING. THEREFORE
MEAN-LAYER SHEAR ALSO MAY BE UNDERDONE BY MODELS. SO... WHEREVER
DYNAMIC FORCING ENCOUNTERS UNMODIFIED LOW-LEVEL AIR OR THE
NORTHERN BOUNDARY THEREOF...WE THINK THERE IS A POTENTIAL FOR
WELL-ORGANIZED SUPERCELLS AND AN ATTENDANT RISK OF GIANT HAIL AND
PERHAPS STRONG LONG-TRACK TORNADOES. THIS RISK WILL BE MAXIMIZED
NEAR ANY EXISTING LOW-LEVEL BOUNDARIES...WHICH AT THIS TIME WE
FAVOR TO BE FROM NEAR A DRYLINE TRIPLE POINT IN OR NEAR THE TX S
PLAINS NE-WARD ALONG THE RESIDUAL SFC OUTFLOW BOUNDARY ACROSS
PARTS OF NW TX/SW OK... AND PERHAPS FARTHER NE TOWARD
CENTRAL/NCENTRAL OK.

THIS ONE COULD GO EITHER WAY. WOULD NOT BE SURPRISED TO SEE
STRONG/VIOLENT TORNADOES...AND WOULD NOT BE SURPRISED IF EARLY OR
WIDESPREAD STORM INITIATION SHORT-CIRCUITS THE WHOLE THING. DUE TO
INHERENT UNCERTAINTIES WE WILL STAY WITH A MDT RISK THIS MORNING
BUT STRETCH IT FARTHER NE TO INCLUDE MORE OF CENTRAL/NCENTRAL OK.
HWO WILL BE STRONGLY BUT CAREFULLY WORDED TO EXPLAIN THE UNKNOWNS
AS BEST WE CAN.

ON HEAVY RAIN/FLOOD RISK...WE WILL LET THE CURRENT FLOOD WATCH
EXPIRE AT 12Z AS CURRENT CONVECTION SHOULD CONTINUE TO LOSE
INTENSITY AND ORGANIZATION THROUGH THE MORNING. BUT WE MAY WELL
HAVE TO GET BACK INTO SOME OF THESE AREAS WITH ANOTHER WATCH LATER
TODAY OR TONIGHT...PENDING DEVELOPMENT AND EVOLUTION OF CONVECTION
DURING THE DAY. CURRENT FORECAST IS FOR STORMS THIS EVENING
EVENTUALLY TO ORGANIZE UPSCALE INTO SOME FORM OF MCS...MOST LIKELY
LINEAR GIVEN THE STRONG DYNAMIC SUPPORT...AND MARCH E ACROSS THE
AREA OVERNIGHT.

NO CHANGES WILL BE MADE THIS MORNING TO GRIDS BEYOND DAY 2...AS
ALL EFFORTS ARE BROUGHT TO BEAR ON THE NEAR-TERM CONVECTIVE HAZARDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  68  91  67 /  30  70  20  30
HOBART OK         89  67  91  66 /  60  70  20  30
WICHITA FALLS TX  94  70  95  70 /  30  60  20  20
GAGE OK           83  63  89  58 /  60  70  10  30
PONCA CITY OK     87  68  89  65 /  50  70  20  30
DURANT OK         92  73  95  73 /  20  40  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:48 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
Jun 12, 1:02 AM CDTSevere Thunderstorm WarningOUNHarper43 min
Jun 12, 1:26 AM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Jun 12, 1:31 AM CDTSevere Thunderstorm WarningOUNWoodward29 min
Jun 12, 2:15 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills45 min
Jun 12, 1:29 PM CDTSevere Thunderstorm WarningOUNKay46 min
Jun 12, 1:31 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Jun 12, 2:12 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min
Jun 12, 2:23 PM CDTFlash Flood WarningOUNAlfalfa, Ellis, Harper, Woods, Woodward4 hr
Jun 12, 4:18 PM CDTSevere Thunderstorm WarningOUNCuster42 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningOUNBeckham44 min
Jun 12, 4:39 PM CDTSevere Thunderstorm WarningOUNWashita51 min
Jun 12, 4:49 PM CDTSevere Thunderstorm WarningOUNGreer41 min
Jun 12, 5:01 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer44 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningOUNLincoln35 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer43 min
Jun 12, 5:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer62 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher45 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningOUNWashita48 min
Jun 12, 6:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
Jun 12, 6:35 PM CDTFlash Flood WarningOUNCaddo, Washita3 hr
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher52 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningOUNGrady39 min
Jun 12, 6:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.